Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 19, 20214 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Jun 19, 2021, 2:34 PM EDT for 4 counties in South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 2:34 PM EDT (18:34 UTC)
Expired
Jun 19, 2021, 3:00 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS82 KCAE 191834
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Sat Jun 19 2021
 
SCZ020-025>027-030-035-037-041-135>137-191900-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Newberry SC-
Saluda SC-Northwestern Orangeburg SC-Edgefield SC-
234 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
Lexington...northeastern Barnwell...northeastern Aiken...central
Southeastern Orangeburg...Calhoun...northern Bamberg...southeastern
Newberry...Saluda...Northwestern Orangeburg and northeastern
Edgefield Counties Until 300 PM EDT....

At 232 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Johnston to near Bamberg, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Orangeburg, Cayce, Irmo,
Batesburg-Leesville, Bamberg, Denmark, Springdale, Oak Grove,
Brookdale, Highway 6 at Lake Murray Dam, Red Bank, St. Andrews,
Saluda, Blackville, Johnston, South Congaree and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 2.
 Interstate 20 in South Carolina between mile markers 24 and 64.
 Interstate 26 between mile markers 84 and 91, and between mile
markers 104 and 165.
 Interstate 77 between mile markers 0 and 2.
 Interstate 95 between mile markers 90 and 99.

LAT...LON 3393 8199 3428 8134 3413 8131 3410 8127
      3409 8117 3400 8105 3386 8100 3376 8078
      3377 8066 3364 8053 3356 8051 3354 8045
      3352 8047 3348 8044 3343 8036 3320 8104
TIME...MOT...LOC 1832Z 250DEG 26KT 3388 8190 3325 8108 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:40 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 19, 1:40 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Expect increasing atmospheric moisture this afternoon, with tropical
moisture moving into the region tonight through Sunday night, with
low pressure tracking east across the region. A front will move
through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active next 24-36 hours expected across the CWA as Tropical Storm
Claudette slowly pushes towards and through the region. As of 11a,
the center of circulation was located over southern MS and will
begin to move northeastward as the afternoon goes on. In the
immediate term, our weather is already being influenced. Mid-level
cloudiness is overspreading the region as I write, with rainfall
knocking on the door of the CSRA. This first batch of rain is
expected to gradually push into the central Midlands and slowly
dissipate as it does so. Additionally, scattered showers are already
developing out ahead of this where clearing was most prominent
earlier. Have adjusted PoPs to account for the earlier arrival of
rain in the south and the development of showers north. Highs will
definitely range this afternoon from south to north. The CSRA will
be our cool spot, with the Pee Dee region seeing much warmer highs.
That range should be mid 80s to low 90s. Winds this afternoon are
expected to be a bit breezy out of the southwest, with gusts upwards
of 20-25 mph at times.

By this evening, guidance generally has this initial batch of rain
weakening, with the primary rain shield quickly on its tail. PWs are
expected to rise into the 1.8-2.0" range, providing plentiful
moisture for us to work with. The rain will overspread the CSRA
between 23z and 02z, and the Midlands and Pee Dee between 01z and
05z tonight. Guidance has come closer on a solution that pushes the
low through our CWA tomorrow, meaning that the heaviest rain tonight
should generally remain to the north of our region. In this
scenario, the rain shield would push through between 00z and 09z,
and then would be replaced with tropical showers. This is supported
by the 12z HRRR, HREF mean, and every HREF member, so confidence is
growing in this scenario. It would mean less rainfall overall.
Severe weather is not expected with this first batch tonight, even
though wind shear looks fairly strong during this period.
Instability will be very low, which will help keep any strong shower
from truly taking advantage of the better shear environment.
Generally, expecting between 0.5" and 1.5" of rain overnight, with
higher values possible along a line from Lincoln Co to Newberry Co
to Lancaster Co. Lows overnight should remain elevated and in the
low to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Main forecast issue will involve Claudette, currently near the
Gulf Coast, turning and tracking east across our region
Sunday/Sunday night, whether tropical, subtropical, hybrid or
remnant. Expect increasing atmospheric moisture, with
precipitable water values increasing to over 2 inches. Main
impacts for our FA would be potential for heavy rain/localized
flooding. WPC has most of the FA in SLGT risk of excessive
rainfall. Some uncertainties exist with strength, track and
timing of Claudette. Depending on the eventual track, some
tornado threat possible Sunday/Sunday night. SPC maintains MRGL
risk of severe. In the wake of the departing low, significant
atmospheric moisture will remain over our region, with premise
for scattered convection, though weak nva and possibility of
lingering clouds could reduce areal coverage.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Ensemble suites continue to remain in good agreement with another
northern stream upper trough digging deeper into the central and E
CONUS. A front is progged to shift SE into the our FA Tuesday, with
considerable atmospheric moisture remaining over our FA. Some
uncertainty with the frontal position Wed/Thu.  Model consensus
shifts the front towards the coast Wednesday where it may stall or
become diffuse through Thursday, with some drier air filtering into
our northern FA. Utilized model blend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions exist right now across the CWA, but this isn't
expected to last through the period. MVFR, and possibly IFR,
conditions are expected to develop tonight as TS Claudette
approaches from the southeast.

Impacts are already being felt from TS Claudette. The center is over
southern MS, and clouds and rain are overspread the region.
Expecting showers to be at all terminals for at least some of this
afternoon, with them gradually diminishing by late this afternoon.
Clouds should stay in the mid levels above MVFR thresholds, but it
wouldn't surprise me if we saw lower CIGs in stronger showers. The
main event begins tonight, as the center of circulation moves
clouds. Plentiful moisture will stream into the region, with light
to moderate rain developing at all TAF sites by 03z. Guidance is
generally bullish on MVFR cigs tonight, even if they have backed off
on the timing a bit lately. Models have pushed the arrival of MVFR
cigs back by a few hours, to the 06z-09z timeframe. I am admittedly
hedging a bit with my predominant rain group, bringing in prevailing
OVC030 cigs. I didn't think that the cigs warranted a separate
group, especially with the TAFs already on the longer side. I'm not
confident that IFR cigs will develop outside of heavier rainfall, so
I keep everything MVFR. Predominant rainfall should generally be
north of the terminals by 09z or 10z Sunday, with tropical showers
filling in through 18z after that. I am confident enough in that to
place -SHRA in the TAF this far out, given Claudette will be
approaching during the day and showers are expected to be widespread
enough to warrant it. Winds will lighten up a bit this evening,
remaining out of the southwest. Overnight, they should gradually
push towards southeasterly as the circulation approaches from the
west, with winds generally 10-15 knots.

EXTENDED AVIATION OUTLOOK...Increasing tropical moisture will
bring a chance of showers and thunderstorms along with
associated restrictions for Sunday through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 19, 5:28 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
528 AM EDT Sat Jun 19 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
528 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
As the remnants of TS Claudette move through on Sunday, there will be
a chance of seeing severe thunderstorms and heavy rainfall. A cold
front will through the area late Tuesday with additional
thunderstorms and potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 2:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Sat Jun 19 2021

SCZ020-025>027-030-035-037-041-135>137-191900-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Newberry SC-
Saluda SC-Northwestern Orangeburg SC-Edgefield SC-
234 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
Lexington...northeastern Barnwell...northeastern Aiken...central
Southeastern Orangeburg...Calhoun...northern Bamberg...southeastern
Newberry...Saluda...Northwestern Orangeburg and northeastern
Edgefield Counties Until 300 PM EDT....

At 232 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Johnston to near Bamberg, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Orangeburg, Cayce, Irmo,
Batesburg-Leesville, Bamberg, Denmark, Springdale, Oak Grove,
Brookdale, Highway 6 at Lake Murray Dam, Red Bank, St. Andrews,
Saluda, Blackville, Johnston, South Congaree and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 2.
 Interstate 20 in South Carolina between mile markers 24 and 64.
 Interstate 26 between mile markers 84 and 91, and between mile
markers 104 and 165.
 Interstate 77 between mile markers 0 and 2.
 Interstate 95 between mile markers 90 and 99.

LAT...LON 3393 8199 3428 8134 3413 8131 3410 8127
      3409 8117 3400 8105 3386 8100 3376 8078
      3377 8066 3364 8053 3356 8051 3354 8045
      3352 8047 3348 8044 3343 8036 3320 8104
TIME...MOT...LOC 1832Z 250DEG 26KT 3388 8190 3325 8108

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:46 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster44 min
Jun 19, 3:45 PM EDTSpecial Weather StatementCAEClarendon30 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.